MAUDE Adverse Event Report: BIOSENSE WEBSTER, INC. (JUAREZ) THERMOCOOL® SMARTTOUCH® UNI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER, INC. (JUAREZ) THERMOCOOL® SMARTTOUCH® UNI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Model Number D-1336-03-S
Health Effect - Clinical Codes Chest Pain (1776); Cardiac Tamponade (2226); Pericardial Effusion (3271)
Date of Event 06/13/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No device was received for analysis at the time of submission of the initial 3500a.Since the product was not returned for analysis, no product failure analysis can be conducted and no determination of possible contributing factors could be made.As such, the investigation will be closed.If the complaint device is received in the future we will reopen the complaint and perform the investigation as appropriate.The device history record (dhr) for the lot number 17435536m has been reviewed and it was verified that device was manufactured in accordance with documented specifications and procedures.Concomitant products: carto 3 system, model #: m-4800-01, serial #: (b)(4).Smartablate pump, model #: m-4900-08, serial #: (b)(4).Non bwi - stryker ice catheter.Non bwi ¿ st.Jude quad catheter.(b)(4).
 
Event or Problem Description
It was reported that a patient, (b)(6), female, underwent an atrial fibrillation (afib) procedure with a smart touch unidirectional catheter and suffered a cardiac tamponade which required a pericardiocentesis and a surgical window.The patient's medical history is unknown.During mapping, a pericardial effusion was found when the patient began experiencing chest pain.It was confirmed with intracardiac echocardiography (ice) and a pericardiocentesis was performed.The patient was moved to the operating room for a surgical window.No transseptal puncture or ablation had been performed.The patient received anticoagulation in the procedure and the act was maintained at 183.There were no error messages observed on the biosense webster equipment during the procedure.The patient did require extra hospitalization of a day for monitoring.The patient was reported to be in stable condition at the time the complaint was reported.The patient fully recovered with no residual effects.There were no factors that may have contributed to the event.The physician did not provide a causality opinion for the cause of this adverse event.Since this adverse event required medical or surgical intervention to preclude permanent impairment of a body function or permanent damage to a body structure, it is to be considered serious and mdr reportable.
 
Additional Manufacturer Narrative
The bwi failure analysis lab received the device for evaluation on 7/8/2016.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.Manufacturer's ref.No: (b)(4).
 
Additional Manufacturer Narrative
(b)(4).It was reported that a patient, (b)(6), female, underwent an atrial fibrillation (afib) procedure with a smart touch unidirectional catheter and suffered a cardiac tamponade which required a pericardiocentesis and a surgical window.During mapping, a pericardial effusion was found when the patient began experiencing chest pain.It was confirmed with intracardiac echocardiography (ice) and a pericardiocentesis was performed.The patient was moved to the operating room for a surgical window.The patient did require extra hospitalization of a day for monitoring.The patient was reported to be in stable condition at the time the complaint was reported.The patient fully recovered with no residual effects.The returned device was visually inspected and it was found in normal conditions.Per the event, the catheter was tested for electrical performance, temperature response and generator test and it was found within specifications.A deflection test was performed and the catheter passed.The functionality of the sensors of the catheter were tested on carto system.The catheter was recognized by carto 3 system, no error messages were displayed and the catheter was properly visualized.The force feature was evaluated and passed.An irrigation test was performed and the catheter passed, no occlusion was observed.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.The catheter passed all specifications.The root cause of the tamponade remains unknown.The instructions for use (ifu) states that careful catheter manipulation must be performed in order to avoid cardiac damage, perforation or tamponade.

Brand Name
THERMOCOOL® SMARTTOUCH® UNI-DIRECTIONAL NAVIGATION CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER, INC. (JUAREZ)
circuito interior norte #1820
parque industrial salvacar
juarez, chihuahua 32599
MX  32599
MDR Report Key5759525
Report Number9673241-2016-00418
Device Sequence Number2804
Product Code LPB
UDI-Device Identifier10846835009019
UDI-Public(01)10846835009019(11)160401(17)170331(10)17435536M
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/13/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2017
Device Model NumberD-1336-03-S
Device Catalogue NumberD133603
Device Lot Number17435536M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/08/2016
Was the Report Sent to FDA? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/13/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date06/29/2016
Supplement Report FDA Received Date07/11/2016
08/16/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age64 YR